Fluconazole‐Induced Fixed Drug Eruption With Cross‐Reactivity to Clotrimazole—Confirmation With Patch Testing

Read full text
Authors: D. S. Sron, Patricia Aguilar Martinez, J. Iacobelli, P. Singh, B. M. Ricciardo
Cited by: 1
References: 12

Abstract

First described in 1994, fixed drug eruption (FDE) to fluconazole is uncommon but possibly underdiagnosed. Of these, women with vaginal candidiasis remain the most affected, with on average more than four occurrences prior to diagnosis. We present a case of a 29-year-old female who presented after her third episode of an itchy, oedematous, blistering rash on her right hand that developed 2 h following ingestion of 150 mg of fluconazole. She reported two similar episodes in the 2 years prior, all following administration of fluconazole for vaginal candidiasis. Each episode resulted in a rash localized to her right hand, with each subsequent exposure resulting in faster onset of symptoms and signs. A FDE to fluconazole was suspected clinically, and lesional skin biopsies were consistent with this. The diagnosis was confirmed with a positive patch test to 5% fluconazole applied to the affected skin on the right hand. Cross-reactivity with clotrimazole was confirmed with a positive patch test to clotrimazole 5%. She was subsequently advised to avoid both fluconazole and clotrimazole. Although cross-reactivity between different azole antifungal agents has been described, cross-reactivity between fluconazole and clotrimazole is a novel finding. This case raises awareness of FDE to fluconazole, in particular for women being treated for vaginal candidiasis, and highlights the importance of patch testing to other antifungal agents to assess for cross-reactivity.

Fields of Study & Subjects

Nail Diseases and Treatments Antifungal resistance and susceptibility Drug-Induced Adverse Reactions

Publication details

Journal / source
Case Reports in Dermatological Medicine
Publisher
Wiley
Volume
2026
Issue
1
Pages
1152541–1152541
Publication date
1 January 2026
Language
EN